0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Toxicity With Selective Serotonin Reuptake Inhibitors
KEVIN SOLOMONS, M.D.; SAMANTHA GOOCH, B.Sc.; ALLAN WONG, M.D.
Am J Psychiatry 2005;162:1225-1225. doi:10.1176/appi.ajp.162.6.1225

To the Editor: Selective serotonin reuptake inhibitors (SSRIs) can have rare but serious adverse effects. This case report illustrates hepatotoxicity with citalopram and hepatorenal toxicity with fluvoxamine and citalopram.

Ms. A, a 39-year-old Asian woman with longstanding posttraumatic stress disorder and psychotic depression, was admitted to the hospital after 3 days of catatonia, mutism, anorexia, and medication noncompliance. She had been admitted with similar presentations in the previous year. Her medical history was negative for these most recent symptoms. Her medications at admission included fluvoxamine, 50 mg/day, and clonazepam, 1 mg/day. Her fluvoxamine dosage was increased gradually to 150 mg/day. She had periumbilical and left upper quadrant pain with vomiting by day 9. Investigations demonstrated elevated levels of liver enzymes: alanine transaminase, 378 μmol/liter (her level at admission was 26 μmol/liter); aspartate transaminase, 609 μmol/liter (her level at admission was 11 μmol/liter); lactic hydrogenase, 850 μmol/liter (her level at admission was 101 μmol/liter); and serum creatinine, 763 μmol/liter (her level at admission was 66 μmol/liter). The results of tests for hepatitis and HIV were negative. Hepatic biopsies revealed cholestasis and hepatocytolysis with possible duct damage. Renal biopsies showed acute tubular necrosis requiring dialysis. Liver enzyme levels decreased with fluvoxamine discontinuation but increased within 4 days of rechallenge, from an alanine transaminase level of 208 to 379 μmol/liter and an aspartate transaminase level of 121 to 181 μmol/liter. Fluvoxamine was switched to citalopram, 10 mg/day. Her level of aspartate transaminase continued to rise to 239 μmol/liter. The citalopram was stopped, and Ms. A returned to baseline enzyme levels 3 weeks later. She responded to bilateral ECT and was discharged much improved to outpatient follow-up with normal hepatic and renal functions.

Ms. A was readmitted 10 months later, frantic with anxiety, paranoid, and profoundly depressed while taking bupropion, 200 mg/day, and clonazepam, 0.5 mg/day. Bupropion was discontinued, and olanzapine, 10 mg, was added at night. Citalopram, 10 mg/day, was initiated after 7 days to target the persisting depression and distress. Epigastric and right upper quadrant pain developed after 4 days of citalopram use, with the liver enzyme aspartate transaminase rising from 34 to 251 μmol/liter and alanine transaminase from 94 to 282 μmol/liter. Results of an abdominal ultrasound, hepatitis serology, and serum creatinine were normal. Citalopram was discontinued with normalization of liver enzymes after 3 weeks. Ms. A responded well to olanzapine alone and was discharged taking 10 mg/day.

To our knowledge, this is the first report in the literature documenting hepatorenal and/or hepatotoxicity in humans associated with either fluvoxamine or citalopram. Paroxetine (1), sertraline, and nefazadone (2) have been implicated in human hepatotoxicity. Health Canada reports hepatotoxicity in nine patients with fluvoxamine and one instance with citalopram but no clinical details (3). Other antidepressants involving serotonin pathways (fluoxetine, mirtazapine, trazodone, and venlafaxine) have been linked with hepatotoxicity (3). A higher index of suspicion to hepatic or hepatorenal complications may be required with new-onset upper quadrant pain in patients receiving SSRIs.

Azaz-Livshits T, Hershko A, Ben-Chetrit E: Paroxetine associated hepatotoxicity: a report of 3 cases and a review of the literature. Pharmacopsychiatry  2002; 35:112–115
[PubMed]
[CrossRef]
 
Carvajal GP, Garcia D, Sanchez SA, Velasco MA, Rueda D, Lucena ML: Hepatotoxicity associated with the new antidepressants. J Clin Psychiatry  2002; 63:135–137
[PubMed]
[CrossRef]
 
 
+

References

Azaz-Livshits T, Hershko A, Ben-Chetrit E: Paroxetine associated hepatotoxicity: a report of 3 cases and a review of the literature. Pharmacopsychiatry  2002; 35:112–115
[PubMed]
[CrossRef]
 
Carvajal GP, Garcia D, Sanchez SA, Velasco MA, Rueda D, Lucena ML: Hepatotoxicity associated with the new antidepressants. J Clin Psychiatry  2002; 63:135–137
[PubMed]
[CrossRef]
 
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Substance Abuse Treatment, 4th Edition > Chapter 40.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 41.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles